West Virginia, 2015Flash Flooding in West Virginia, August 17 to 18, 2015
August 17 to 18, 2015 · NWS RLX · 4 events in 4 counties and zones
Ahead of a large cluster of showers and thunderstorms, new storms formed over western Kanawha County during the evening hours. These storms drifted north during the night, producing over 2 inches of rain in less than 3 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $117,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Ahead of a large cluster of showers and thunderstorms, new storms formed over western Kanawha County during the evening hours. These storms drifted north during the night, producing over 2 inches of rain in less than 3 hours. Since the ground was initially dry, only minor flash flooding occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 17, 7:00 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 7:00 PM EST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
800 PM EDT MON AUG 17 2015
.SYNOPSIS...
MOISTURE INCREASES TONIGHT THROUGH WEDNESDAY. COLD FRONT THURSDAY.
HIGH PRESSURE BUILDS IN THURSDAY NIGHT AND LINGERS INTO SATURDAY.
NEXT FRONT ABOUT SUNDAY NIGHT INTO MONDAY.
&&
.NEAR TERM /THROUGH TUESDAY/...
WILL UPDATE FORECAST TO BETTER TIME CHANCES OF PRECIPITATION WITH
THE BAND OF RAIN MOVING IN AND OVERNIGHT.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
WILL BASE SHORT TERM ON FRONT REACHING INTO SOUTHEAST OHIO AROUND 12Z
THURSDAY...THEN PUSHING EAST OF THE MOUNTAINS DURING THE AFTERNOON.
THE 12Z GFS WAS FASTER THAN THAT...BUT PREFER TO STAY ON THE SLOW
SIDE... SINCE MAIN DYNAMICS LIFTS NE INTO CANADA AND OUR 500 MB
HEIGHTS STRUGGLE TO LOWER. A FEW LINGERING SHOWERS COULD EASILY FORM
ALONG THE WIND SHIFT AND DEW POINT GRADIENT DURING THE DAY ON
THURSDAY IN THE WESTERN LOWLANDS.
BEFORE THEN...WILL KEEP A BIT HIGHER POPS ALONG THE EASTERN SLOPES
OVERNIGHT TUESDAY NIGHT...BUT OVERALL...LOWERED POPS A BIT...FROM
OUR PREVIOUS FORECAST. DO NOT SEE MUCH FORCING...BUT WITH SURFACE
DEW POINTS IN THE MID 60S TO NEAR 70...STILL LEFT AT LEAST 20 POPS
DURING THE LATE NIGHT HOURS.
MAIN PREFRONTAL CONVECTION THAT DEVELOPS TO OUR WEST LATE WEDNESDAY
COULD SURVIVE DURING WEDNESDAY NIGHT...SO HAVE POPS INCREASING IN
THE WESTERN LOWLANDS OVERNIGHT WEDNESDAY NIGHT.
DESPITE MID LEVEL HEIGHTS NOT FALLING MUCH WITH FRONT...12Z MODEL
RUNS INDICATE ENOUGH DRYING IN THE MEAN COLUMN TO LOWER POPS FOR
THURSDAY NIGHT AND FRIDAY IN THE SOUTH.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
ANOTHER 500 MB TROF DEVELOPS OVER WESTERN GREAT LAKES
SUNDAY...PUSHING THE NEXT FRONT THROUGH LONG ABOUT MONDAY.
WHILE...MAIN 500 MB RIDGE REMAINS OVER SOUTHERN PLAINS
AND SOUTHERN ROCKIES
SOME LIGHT EASTERLY FLOW COULD DEVELOP BY SATURDAY...WILL HAVE SOME
DIURNAL SLIGHT CHANCE/20 POPS IN SW VIRGINIA AND INTO THE EXTREME
SOUTHERN COUNTIES OF WV. ALSO HAVE SOME 20/30 POPS
SUNDAY...BEFORE INCREASING SUNDAY NIGHT INTO MONDAY WITH FRONT.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A DISTURBANCE WILL MOVE ACROSS THE AREA OVERNIGHT AND INTO
TUESDAY...PROVIDING AN AREA OF RAIN WITH EMBEDDED SHOWERS AND
THUNDERSTORMS. SOME MVFR FOG AND POSSIBLY AN MVFR STRATUS DECK CAN
BE EXPECTED LATER TONIGHT...WITH THE HEAVIER SHOWERS AND
THUNDERSTORMS CAUSING EVEN LOWER RESTRICTIONS.
THIS DISTURBANCE WILL PUSH OFF TO THE EAST ON TUESDAY...BUT LEFT
OVER MOISTURE WILL ALLOW FOR SOME LATE DAY THUNDERSTORMS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: TIMING OF FOG AND LOWER CEILINGS OVERNIGHT
COULD VARY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE TUE 08/18/15
UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11
EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07
CRW CONSISTENCY H H H H H H H M M M M M
HTS CONSISTENCY H H H H H H M M M M H M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 00Z WEDNESDAY...
IFR CONDITIONS POSSIBLE IN AREAS OF SHOWERS AND THUNDERSTORMS WITH
THE COLD FRONT ON THURSDAY.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KTB
NEAR TERM...RPY
SHORT TERM...KTB
LONG TERM...KTB
AVIATION...RPY
Hazardous weather outlook, Aug 17, 2:28 AM EST, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT MON AUG 17 2015
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-180730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 AM EDT MON AUG 17 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 17, 8:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
954 PM EDT MON AUG 17 2015
WVZ013>015-180300-
KANAWHA-PUTNAM-LINCOLN-
954 PM EDT MON AUG 17 2015
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN PUTNAM
AND NORTHWESTERN KANAWHA COUNTIES...
AT 952 PM EDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER
TORNADO...OR NEAR NITRO. THE STORM WAS NEARLY STATIONARY. TORRENTIAL
RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
LOCATIONS IMPACTED INCLUDE...
NITRO...JEFFERSON...SOUTH CHARLESTON...ST. ALBANS...DUNBAR...
SISSONVILLE...POCA...TORNADO...ALUM CREEK...CROSS
LANES...AND INSTITUTE.
LAT...LON 3824 8179 3829 8197 3855 8181 3853 8164
TIME...MOT...LOC 0152Z 193DEG 2KT 3835 8184
30
Flash Flood, Kanawha
- When
- August 17, 9:20 PM EST to 11:30 PM EST
- Where
- Kanawha County, Tornado to 3.24 mi ENE of Fuquay
- Cause
- Heavy Rain
- Injuries
- 0 direct, 1 indirect
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 38.330, -81.850
Roads flooded from around Tornado on north through Saint Albans and Cross Lanes. A few water rescues occurred in Cross Lanes when vehicles stalled in high water. Water surrounded homes along Route 62 and Armour Creek in Cross Lanes. Water got into basements in both Cross Lanes and Saint Albans.
A National Weather Service employee along Angel Fork measured a total of 3.16 inches of rain, most of which fell in less than 2 hours. Another spotter along Browns Creek measured 3 inches. A nearby automated gauge at Tornado had 2.65 inches. The cooperative observer in Saint Albans measured 1.9 inches of rain.
During the rain, a tractor-trailer on Interstate 64 hydroplaned on the east bound lanes between Cross Lanes and Institute. The truck spun 180 degrees, hit a guard rail, and then flipped over onto its top. The driver was taken to the hospital, but was expected to recover. The truck's diesel spilled onto the interstate. It took highway crews into the daylight hours of the 18th to reopen those lanes of the interstate.
Flash Flood, Putnam
- When
- August 17, 10:00 PM EST to 11:30 PM EST
- Where
- Putnam County, 0.06 mi NE of Scary to 0.06 mi NE of Nitro
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 38.431, -81.849
Roads flooded and briefly closed. This included Route 62.
Flash Flood, Ritchie
- When
- August 18, 1:05 AM EST to 2:30 AM EST
- Where
- Ritchie County, Mellin to Harrisville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 39.120, -81.170
Small streams and runs overflowed onto roads. County highway crews cleared debris and replaced gravel. Examples included the headwaters of Big Run along Route 31/3, plus along Buky Run and Route 8/5.
An automatic rain gauge near Cairo measured 2.3 inches of rain.
Flash Flood, Tyler
- When
- August 18, 2:00 AM EST to 3:00 AM EST
- Where
- Tyler County, 0.46 mi SE of Sistersville to 1.52 mi ENE of Little
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.565, -80.994
Small streams, such as Polecat Run and Owl Run, overflowed and left debris on roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, August 17, 2015$250,000 · EF1 · 14 events
- Damaging Wind in New Mexico, August 17, 2015$1.1 million · 61 kt wind · 1 event
- Hail and Damaging Wind in Wyoming, August 17, 2015$50,000 · 1.5 in hail · 8 events
- Damaging Winds in Texas, August 17, 2015$45,000 · 56 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 17 to 18, 2015$27,000 · 52 kt wind · 10 events
- Damaging Winds in Georgia, August 17, 2015$25,000 · 50 kt wind · 5 events
- Flash Flood and Flood in Nebraska, August 17 to 19, 2015$20,000 · 2 events
- Heavy Rain in Iowa, August 17 to 18, 201513 events
- Tornado and Heavy Rain in Mississippi, August 17, 2015$15,000 · EF0 · 2 events
- Hail in New Mexico, August 17, 2015$3,000 · 2.75 in hail · 8 events
- Flash Flood and Hail in Colorado, August 17, 20152.5 in hail · 7 events
- Hail and Damaging Winds in Wyoming, August 17, 201560 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588101, 588102, 588107, 588129.